Since 2002, the Italian National Institute of Health (ISS) has coordinated the national phyto-vigilance system.1 This system is based on the collection and evaluation of spontaneous reports of suspected adverse reactions that have occurred after taking food supplements, vitamins, probiotics, herbal products, herbal teas, homeopathic medicines without AICs, galenic and/or magisterial preparations based on medicinal plants, preparations of traditional Chinese or Ayurvedic medicine.
From December 2018, reports can also be made online through the VigiErbe platform, developed by the University of Verona (www.vigierbe.it).2
More than 2,000 reports have been collected so far. Over the years, numerous risk signals associated with products of natural origin have emerged, which have been investigated, communicated and discussed with the competent regulatory bodies (Ministry of Health for galenic supplements and preparations, AIFA for homeopathic medicines). On several occasions, regulatory measures have been taken on the basis of the information gathered.
The last signal to emerge is the one concerning the hepatotoxicity of turmeric products with 27 reports of hepatotoxicity received by the ISS between December 2018 and June 2019.
From April 2002 to 30 June 2019, the phyto-vigilance system received 62 spontaneous reports of suspected adverse reactions associated with supplements containing turmeric, either alone or in combination with other ingredients. Of these, 34 (55%) reported symptoms attributable to liver damage. Seven report cards were excluded from the analysis: 4 because they were reported by patients and not documented by clinical analyses and 3 because they related to sporadic events that occurred over more than 15 years (in the period 2002-August 2018). In the literature, there are very few reports on this subject.3-4
The 27 reports analysed were all received between 10 November 2018 and 17 June 2019. The median age of the subjects was 55 years (range 29-71 years), for the most part female (only 3 men, 11%). All cases were hospitalized, except one, in which hepatitis was diagnosed following an occasional check-up. In almost all cases the diagnosis, indicated on the report form or derived from follow up reports, was acute hepatitis, in 11 cases it was specified to be cholestatic hepatitis.
In 7 of the 27 reports, it was indicated that there was no concomitant medication; in 10 there was no concomitant medication, although it was not possible to determine whether there was any missing information or whether drugs were actually taken; in another 10 cases concomitant drugs were reported, some of which had known or suspected hepatotoxicity, and 2 of these patients had also taken supplements that were not based on turmeric.
As for the supplements taken, 17 patients (63%) had used high titer curcumin and piperine supplements in various amounts; 6 patients had taken supplements with curcuma associated with other ingredients (2 with echinacea, 3 with boswellia and 1 with fermented red rice and berberine). One patient had taken a supplement containing only Curcuma longa and two patients had taken two foods containing curcuma, ginger and dandelion. In one case the name of the supplement was not specified. The duration of use reported on the reports ranged from 8 days to 8 months (median 2 months).
As far as the reason for use of supplements is concerned, in 8 cases (30%) “weight loss” was reported; in 4 cases pain associated with arthrosis, arthritis, joint pain and senile osteoporosis; in one case “digestion”. Some reports indicated healthy use or “supplementation”. In one card it was indicated as a reason for use “detoxification”, in one “as an antioxidant” and in one “hypercholesterolemia”. In none of the 16 cases where the reason for the intake was specified was a liver disease mentioned, including gallbladder problems. Regarding the geographical origin of the reports, 11 were received from Lombardy, 7 from Tuscany, 2 from Lazio and one each from Campania, Umbria, Calabria, Piedmont, Friuli, Emilia-Romagna and Veneto.
Twenty-two reports were sent by individual doctors (hospital or specialist), four by the Poison Control Centre in Milan and one by a hospital pharmacist.
In all cases, the causal link between the intake of the turmeric supplement and the liver reaction was assessed according to the methods used in the phyto-vigilance system, using the slightly modified WHO scale. In 17 cases the association was considered probable. In 9 cases, the causal relationship was possible; one case was defined as unclassifiable, pending further data.
In the light of the reported adverse reactions, it was considered necessary to evaluate the possible presence of substances foreign to the composition of the products in question (contaminants or substances voluntarily added) and at the same time evaluate the composition of the characterizing constituent (turmeric). Research on the samples analysed in ISS showed negative results with regard to the presence of voluntarily added substances or contaminants.
Measures taken by the Ministry of Health
The frequency of new hepatopathic events, together with the homogeneity of the diagnoses and the products taken, have shown a risk associated with the use of food supplements based on turmeric. As is well known, spontaneous reports provide a qualitative signal, but do not allow the quantification of a risk. However, they allow the emergence of the problem to be highlighted from November 2018 (the study period considered).
The evaluation conducted on the possible causal association in individual cases (imputability) should be considered as a first way of validating the signal, which will be associated with further insights (analysis of disproportionality, analysis observed/expected). Moreover, it should be considered that the phenomenon of under-reporting is presumably very high for spontaneous reports of suspected adverse reactions of so-called “natural” products. This aspect is partly highlighted by the geographical variability of the number of reports: relatively more reports have been received from Tuscany and Lombardy, where a greater sensitivity to the drug and to phyto-vigilance is known to exist.
In July of this year, the Italian Ministry of Health decided, on the basis of the in-depth studies carried out, to “adopt a specific warning for the labelling of the supplements in question, aimed at discouraging their use by subjects with hepato-biliary function alterations or with gallstones and, in the event of concomitant intake of drugs, to invite them to hear the doctor’s opinion”.5 As of January 1, 2020, therefore, the label of all dietary supplements containing preparations and extracts of plants of the genus Curcuma on the market: will necessarily have to include the warning in question; it must no longer indicate physiological effects relating to “liver function”, “digestive function” and “digestive system functionality”.
Francesca Menniti-Ippolito, Ilaria Ippoliti, Giuseppe Traversa
National Centre for Drug Research and Evaluation, National Institute of Health, Rome
Marco Silano, Paolo Stacchini, Concetta Boniglia, Brunella Carratù, Stefania Giammarioli
Department of Food Safety, Nutrition and Veterinary Public Health
- Lukefahr A, McEvoy S, et al. BMJ Case Rep 2018;ii:bcr-2018-224611.
- Luber R, Rentsch C, et al. Drug-induced autoimmune hepatitis associated with turmeric dietary supplement use. Case Reports Hepatol 2019:6741213.